Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Burlington, VT

August 4, 2017St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 4, 2017, 12:32 PM EDT for St. Lawrence County, New York. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 12:32 PM EDT (16:32 UTC)
Expired
Aug 4, 2017, 1:30 PM EDT
In force
58 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 121 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 12:49 PM EDTHAIL 0.25Canton, NYPEA SIZE HAIL AND TORRENTIAL RAINS.
Aug 4, 1:08 PM EDTTSTM WND DMGHannawa Falls, NYTREE DOWN ON POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS51 KBTV 041632
SVRBTV
NYC089-041730-
/O.NEW.KBTV.SV.W.0047.170804T1632Z-170804T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
1232 PM EDT FRI AUG 4 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Lawrence County in northern New York...

* Until 130 PM EDT

* At 1232 PM EDT, a severe thunderstorm was located over De Kalb
  Junction, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Potsdam, Massena, Canton, Norfolk, De Kalb, Parishville, Colton,
  Morley, Norwood, Massena International Airport - Richards Field,
  Hermon, Brasher Falls, Lawrenceville, Rensselaer Falls, Madrid,
  Pierrepont, Russell, Hopkinton, North Stockholm and West
  Parishville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 7462 4466 7460 4437 7525 4451 7541
      4497 7486
TIME...MOT...LOC 1632Z 229DEG 36KT 4449 7526 

HAIL...1.00IN
WIND...60MPH
 
$$

Lahiff
2 follow-up statements
381 
WWUS51 KBTV 041704
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
104 PM EDT FRI AUG 4 2017

NYC089-041730-
/O.CON.KBTV.SV.W.0047.000000T0000Z-170804T1730Z/
St. Lawrence NY-
104 PM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHEASTERN ST. LAWRENCE COUNTY...

At 103 PM EDT, a severe thunderstorm was located over Hannawa Falls,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Potsdam, Canton, Norfolk, Parishville, Colton, Norwood,
Lawrenceville, Brasher Falls, Pierrepont, Hopkinton, North Stockholm,
West Parishville, Brasher Center, West Stockholm, West Potsdam, North
Lawrence, Converse, Nicholville, Stockholm Center and Hannawa Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4446 7504 4463 7520 4492 7487 4489 7474
      4482 7462 4466 7460
TIME...MOT...LOC 1703Z 246DEG 22KT 4458 7500 

HAIL...1.00IN
WIND...60MPH
 
$$

Lahiff
291 
WWUS51 KBTV 041725
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
125 PM EDT FRI AUG 4 2017

NYC089-041734-
/O.EXP.KBTV.SV.W.0047.000000T0000Z-170804T1730Z/
St. Lawrence NY-
125 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LAWRENCE
COUNTY WILL EXPIRE AT 130 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4446 7504 4463 7520 4492 7487 4489 7474
      4482 7462 4466 7460
TIME...MOT...LOC 1724Z 229DEG 36KT 4468 7484 

$$

Lahiff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:35 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 4, 9:35 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
935 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A slow moving cold front will combined with surface heating and
instability to produce additional showers and thunderstorms this
afternoon and evening. Like previous days...some of the stronger
storms will be capable of producing small hail...gusty winds...and
brief heavy rainfall. Breezy southerly winds will warm temperatures
back into the 80s today...before much cooler and eventually drier
air arrives by Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 724 AM EDT Friday...Minor update to increase pops slv and
continue fog in deeper valleys until 13z. Otherwise...matched
obs to capture latest trends in temps/dwpts and winds.

06z data continues to show the potential for a line of strong to
severe thunderstorms with damaging winds as the primary threat
this evening across northern NY. Have noted 925mb to 850mb jet
max of 40 to 50 knots ahead of approaching boundary. Latest data
indicates high shear/moderate cape environment across the
SLV/northern Dacks this evening...with a linear line of
convection with bowing segment of damaging winds possible.
Expect line to weaken as it approaches the cpv btwn 10 pm and
midnight...with enhanced gusty winds in the stronger elements.
Definitely expecting another busy aftn/evening on the radar with
plenty to watch.

Water vapor shows deep closed mid/upper level circulation
across the western Great Lakes with associated energy and
convective line moving thru central MI. This potent short wave
energy...ribbon of enhanced mid level moisture...and surface
boundary with moderate height falls will impact our western cwa
by 00z this evening.

Expecting two modes of convection today...with first round of storms
developing once again over the higher trrn of the dacks/greens
during the mid aftn hours. Environmental conditions shows slightly
better instability with surface based cape values between 1500 and
2500 j/kg...along with increasing deep layer shear as flow
strengthens ahead of trof. NAM 3km and BTV 4km show best 0 to 6 km
shear increase between 20 and 30 knots across northern NY by 22z
today...so thinking a few stronger convective updrafts will be
capable of producing isolated severe...with damaging winds or 1 inch
primary threat.

Expecting additional storms with much better deep layer shear to
impact the SLV and northern NY btwn 00z and 04z this evening...but
instability parameters are waning with sfc based cape btwn 400-800
j/kg. This pre-storm environment features high shear/low
cape...especially with 925mb to 850mb winds increasing ahead of cold
front btwn 40 and 50 knots. Given the shear/cape profiles...thinking
a broken line of convection with bowing line segments are
possible...with some damaging wind threat...especially slv around
sunset. Otherwise...thinking line quickly decays as instability
decreases across the dacks and into the cpv around midnight...with
localized gusty winds/heavy rainfall possible. Given the two
potential scenarios and potential for stronger storms...have
continued to mention small hail...gusty winds and heavy rainfall in
grids this aftn/evening.

Progged 850mb and 925mb temps are a degree or two warmer today...so
thinking highs range from the upper 70s mountains to upper 80s
warmer valleys...with maybe a spot 90 in the urban areas. As
gradient continues to increase...look for breezy south/southwest
winds to develop today...especially in the slv/dacks and cpv with
gusts up to 25 mph likely. Lows tonight hold mainly in the 60s with
near 70f in the cpv with breezy winds/precip and plenty of clouds.
These weather elements will limit fog development.

The forecast challenge on Saturday is placement of boundary and how
much instability can develop before front clears our eastern cwa and
well defined dry slot moves overhead. Latest 4km and 3km solutions
show the best axis of instability across our central/eastern cwa
with cape values btwn 1000-1500...while 0 to 6km shear is 35 to 45
knots. The shear is present...the question will be how much surface
heating can occur to help enhance low level instability. Thinking
storms develop during the late morning hours across the cpv/eastern
dacks and become stronger as they encounter better instability over
central/eastern vt. Have mention gusty winds/small hail and heavy
rainfall from dacks east on Sat. Temps will be cooler with highs
mainly 70s...except near 80f vsf/btv.

Given the slow movement of boundary and vector analysis showing the
potential for back building convection with some training of
elements...the potential for flash flooding will need to be
watch...especially as pws approach 2 inches. Also...warm cloud
depths are btwn 11 and 12kft...indicating the moisture/warmth in the
column and potential for very high rainfall rates.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 430 AM EDT Friday...Upper trough and front push past the
region Saturday night leaving behind some spotty shower activity
during overnight hours. Sunday looks to be a dry and quiet day
as high pressure pushes into the region. Saturday overnight
temps will be in the low to upper 50s. Sunday highs will be
seasonably cool but comfortable with highs in the low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 929 AM EDT Friday...Upper trough moves into the region on
Monday and increasing chances for showers will exist especially
over our southern areas. The showers taper off from northwest to
southeast Monday night as flow aloft becomes more northwest on
Tuesday for a return to cooler and drier weather. Below normal
temperatures will exist both Monday and Tuesday. Flow aloft
transitions to the west and southwest starting Wednesday and
continuing right through Friday. This will allow for a warming
trend to take place with high temperatures returning to seasonal
normals on Thursday and Friday. Wednesday should remain dry but
with increased southwest flow on Thursday and Friday...deeper
moisture will move in along with better destabilization for an
increased threat of showers Thursday and Friday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Fog at mpv will lift around 13z based on
climo and expecting vfr conditions to prevail at all taf sites
until convection develops this aftn. Similar to
yesterday...expecting afternoon convection to develop btwn 19z-
22z...which may produce periods of mvfr in the heavier storms.
A broken line of storms with potential for gusty surface
winds...low level turbulence/shear will impact mss/slk btwn
01z-04z saturday. Breezy southerly winds increase 10 to 15
knots with some gusts to 25 knots likely at slk/mss and btv. The
threat for showers/storms continues overnight at pbg/btv/mpv and
rut with vcsh. No expecting fog tonight with gradient winds and
precip.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Breezy. Slight Chance SHRA.
Sunday: VFR. Breezy. NO SIG WX.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Likely SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for today with south winds
increasing 15 to 25 knots by this afternoon as the pres gradient
tightens with an approaching front. The low level wind field is
expected to increase between 20 and 30 knots this evening...
before shifting to the west toward Saturday morning and
decreasing by sunset. Wave will build 2 to 4 feet this aftn with
some swells up to 5 feet possible by early this evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Verasamy
LONG TERM...Evenson
AVIATION...Taber
MARINE...Taber
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Fri Aug 4 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-050715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
315 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop by mid afternoon with some
storms capable of producing gusty winds...small hail...and localized
very high rainfall rates. A line of stronger storms with potential
isolated damaging wind threat is expected to impact the Saint
Lawrence Valley and western Adirondack this evening. This line of
storms will weaken across the northern Adirondack Mountains and Champlain
Valley late this evening with localized gusty winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected from the eastern Adirondacks
into central and eastern Vermont...including the Champlain Valley on
Saturday. A few stronger storms will be capable of producing small
hail...gusty winds...and brief heavy down pours, especially over
central and eastern Vermont early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 12:13 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
1213 PM EDT FRI AUG 4 2017

NYZ026-087-041715-
Northern St. Lawrence-Southwestern St. Lawrence-
1213 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 1212 PM EDT, a strong thunderstorm was located over Richville,
moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Potsdam, Canton, Lisbon, De Kalb, Rensselaer Falls, Heuvelton,
Morley, Richville, Hermon, Madrid, Chipman, Norwood, Waddington, De
Peyster, Pyrites, North Russell, West Potsdam, De Kalb Junction,
North Gouverneur and Hannawa Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4431 7534 4442 7558 4483 7525 4469 7486
TIME...MOT...LOC 1612Z 215DEG 26KT 4445 7540

Lahiff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:13 PM EDTSpecial Weather StatementBTVSt. Lawrence62 min
Aug 4, 2:10 PM EDTSpecial Weather StatementBTVFranklin65 min
Aug 4, 4:00 PM EDTSpecial Weather StatementBTVSt. Lawrence60 min
Aug 4, 4:27 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence37 min
Aug 4, 6:01 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin44 min
Aug 4, 6:28 PM EDTSpecial Weather StatementBTVSt. Lawrence47 min
Aug 4, 6:40 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin65 min
Aug 4, 6:50 PM EDTSpecial Weather StatementBTVSt. Lawrence40 min
Aug 4, 7:29 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence61 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.